By Eric Tran, RPh, PharmD
We’ve all been asked by a health provider, if we have allergies to any medication. Is it a true allergy to a medicine, or is it an intolerance? How you answer this question is extremely important and may alter the course of treatment for various conditions. So what is the difference?
Medication intolerance occurs when your body does not tolerate a specific medicine appropriately and can trigger various side effects. For example, many antibiotics have nausea and diarrhea as side effects.
Medication allergies arise when your immune system identifies a component of the medicinal ingredient as harmful. Two common types of allergic reaction are:
Type 1: Presents immediately (within 1 hour) as anaphylaxis (hives, itchiness, closing of throat, rash)
Type 4 (most common): Within days/weeks as a maculopapular rash/contact dermatitis
So how do you know if you’ve experienced a medication allergy or intolerance? Some important questions to answer are:
- Did your reaction occur upon re-exposure to the same/similar medicine?
- What was the nature of your reaction? Were they similar to allergic reactions (e.g. itchiness, rash, hives)?
- How long ago did you experience this event?
- Did your respective symptoms subside after you stopped taking the medicine?
In my experience, the most commonly reported allergic reaction has been to penicillin. The prevalence of patients who are allergic to penicillin varies from 1-10%. However, over 80% of patients who have a suspected allergy to penicillin have a negative result upon skin testing. So the next time a health provider asks if you have any medication allergies, remember the above questions. They will help you distinguish the difference between a medication allergy and an intolerance.